How does nitroglycerine relieve esophogeal spasms?
I have been treating my GERD for 3 years with Zegerid. For the first 2 years it was my "miracle drug". About a year ago I began having what I called reflux "attacks" again, usually in the middle of the night. They would last anywhere up to 4 hours, during which all I could do was pace the floor and pray for relief. I averaged one attack a month; finally decided to revisit my gastroenterologist. Today I had a gastroscopy and he couldn't see anything different than the previous one of 3 years ago. He prescribed nitro tablets to use as needed when another "attack" sets in. I wasn't clear-headed enough to ask questions, but now wonder how nitro will relieve the symptoms. Any thoughts/answers/advice from anyone?
No one really knows how it works, however, the mechanism of action may be related to decreasing vascular spasms in the brainstem, similar to calcium channel blockers. They're still trying to figure this one out, but for some people it's very effective.
You're unfortunately asking another great question that doesn't have a definitive answer yet. They really don't understand what triggers esophageal spasms. It could be mis-firing nerves, it could be changes in blood flow, it could be due to changes in neurotransmitter output of either acetylcholine or nitric oxide, but the fact is that no one has an answer. What is known is that the spasms seem to occur more often in those with GERD. The suggests that whatever is going on seems to be related to the damage that is happening during the disease process. It also means that your GERD isnt' being controlled, and that your feeling of relief while taking the Zegerid was just that - tamping down the feelings but not controlling the problem.
You probably should discuss a medication change with your doctor, or changing the dosage. In addition, if you haven't been following a GERD-friendly diet and haven't made lifestyle changes, you may want to consider doing so.
But you mentioned that he didn't see anything different than what he saw several years ago, just what does that mean - what was seen as far a gastritis/esophagitis, etc?
I appreciate your quick responses. Both gastroscopies showed mild irritation; no hiatal hernia, no pre-cancerous cells, etc. I'll admit I've relaxed the #1 diet rule I adopted many years ago....................no eating after 8PM. But I do think that stress has played the larger role for me; since first diagnosed with GERD in 1997, each series of severe attacks have followed stressful events in my life; i.e., caring for elderly parents, unexpected deaths of brother and brother-in-law, and most recently, learning that my husband has cancer. Prilosec and Prevacid offered temporary relief 10 years ago and since going on Zegerid, I really have felt much better. My pharmacist assures me the the nitro has been in use for these spasms for "quite awhile". I guess the jury will be out for me until my next episode and I can try a tablet. In the meantime I'm revisiting the diet and learning how to handle the stressors. Thanks again for your insights.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.